Alert archive / Kansas / Red Flag Warnings in 2023

Red Flag Warning 13, NWS Hastings, NE

October 6, 20236 counties in Kansas; Furnas County, Gosper County, Harlan County, Nebraska

NWS Hastings, NE issued this red flag warning at Oct 6, 2023, 2:51 AM CDT for 6 counties in Kansas; Furnas County, Gosper County, Harlan County, Nebraska. It took effect at Oct 6, 2023, 12:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 6, 2023, 2:51 AM CDT (07:51 UTC)
In effect from
Oct 6, 2023, 12:00 PM CDT
Expired
Oct 6, 2023, 7:22 PM CDT
In force
7 hr
Issued by
NWS Hastings, NE

Counties Jewell County, KS, Mitchell County, KS, Osborne County, KS, Phillips County, KS, Rooks County, KS, Smith County, KS, Furnas County, NE, Gosper County, NE, Harlan County, NE

The radar

The Grand Island radar (KUEX), 79 km from the middle of the area, began a volume at 07:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 7.9 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2023-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2023-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2510 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

860 
WWUS83 KGID 060751
RFWGID

URGENT - FIRE WEATHER MESSAGE
National Weather Service Hastings NE
251 AM CDT Fri Oct 6 2023

...RED FLAG WARNING FOR SOUTHWESTERN AND SOUTHERN PORTIONS OF OUR
AREA TODAY...

KSZ005>007-017>019-NEZ072-082-083-070100-
/O.NEW.KGID.FW.W.0013.231006T1700Z-231007T0100Z/
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Gosper-Furnas-Harlan-
251 AM CDT Fri Oct 6 2023

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR NORTH CENTRAL
KANSAS AS WELL AS HARLAN, FURNAS, AND GOSPER COUNTIES IN SOUTH
CENTRAL NEBRASKA...

The National Weather Service in Hastings has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from noon today to 8 PM CDT this evening.

* WINDS...North to northwest 15 to 25 mph with gusts up to 35 
  mph.

* RELATIVE HUMIDITY...As low as 15 percent.

* IMPACTS...Any fires that ignite may spread rapidly. Use caution
  if engaging in activities that may result in a fire starting.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
1 follow-up statement
462 
WWUS83 KGID 070022
RFWGID

URGENT - FIRE WEATHER MESSAGE
National Weather Service Hastings NE
722 PM CDT Fri Oct 6 2023

...RED FLAG WARNING IS CANCELLED...

KSZ005>007-017>019-NEZ072-082-083-070130-
/O.CAN.KGID.FW.W.0013.000000T0000Z-231007T0100Z/
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Gosper-Furnas-Harlan-
722 PM CDT Fri Oct 6 2023

...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE
HUMIDITY FOR NORTH CENTRAL KANSAS AS WELL AS HARLAN, FURNAS, AND
GOSPER COUNTIES IN SOUTH CENTRAL NEBRASKA...

The National Weather Service in Hastings has cancelled the Red
Flag Warning.

Red flag conditions are no longer present across the area and
conditions are expected to continue to improve.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this red flag warning went out at Oct 6, 12:19 AM CDT, 2 hours 32 minutes earlier.

Area forecast discussion, Oct 6, 12:19 AM CDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
1219 AM CDT Fri Oct 6 2023

...Aviation Update...

.DISCUSSION...(This evening through Thursday)
Issued at 302 PM CDT Thu Oct 5 2023

Key Messages:

* Increased fire weather concerns will be present on Friday with
  gusty northerly winds and low relative humidity.

* A Freeze Watch is in effect for the whole forecast area Friday
  night and Saturday morning.

* Rain showers are possible tonight through Friday morning.
  Showers and thunderstorms will be possible Wednesday afternoon
  through Wednesday night.

Today through Saturday morning...

A big upper trough is present over the country and extends from
Canada to Texas. Gusty north to northwest winds are present across
south central and central Nebraska and north central Kansas.
Temperatures today are expected to be similar to those yesterday
with highs in the 60s and 70s. An upper low within the upper trough
will move southward out of Canada tonight into Friday. This will
result in a cold front pushing into the area tonight into Friday.
Low temperatures tonight are expected to be mostly in the 40s with
some 30s possible across far northwestern sections of the forecast
area. Rain showers will be possible across the area tonight through
Friday morning. Winds will be gusty out of the north to northwest on
Friday. Sustained winds of 20 to 30 mph are expected with gusts up
to 30 to 40 mph. High temperatures on Friday will mostly be in the
50s. The upper trough will be centered over the Great Lakes region
Friday night into Saturday morning with a broad surface high across
the central U.S. Light westerly winds with mostly clear skies will
be across the area Friday night into Saturday morning. This will
result in temperatures dropping into the 20s and 30s across south
central and central Nebraska and north central Kansas. The vast
majority of the area is expected to experience temperatures below
freezing with some places possibly experiencing a hard freeze. A
Freeze Watch is in effect Friday night into Saturday morning for the
whole forecast area.

Saturday afternoon through Wednesday night...

The upper trough will continue moving eastward on Saturday with
temperatures warming up from those on Friday. Highs on Saturday will
likely mostly be in the 60s with west to southwest winds.
Temperatures Saturday night are expected to be warmer than those
Friday night with some frost potential across far west portions of
the forecast area. A surface low will be present across Iowa on
Sunday with surface winds across south central and central Nebraska
and north central Kansas out of the north. Temperatures are expected
to warm up into the 70s on Sunday despite the northerly winds. Low
temperatures Sunday night will be in the 30s and 40s with light
northerly winds and some frost potential remaining. A big upper low
will be over Canada on Monday and will extend south to Florida.
Nebraska and Kansas will be on the backside of this upper low.
Cooler air will impact the area from the northeast on Monday with
highs ranging from the lower 60s to mid 70s. Low temperatures Monday
night are expected to be similar to the previous night. High
temperatures will warm up mostly into the 70s and lower 80s on
Tuesday as the surface high moves away and a surface low impacts the
area from the west. Low temperatures Tuesday night will warm from
the previous night with lows in the 40s and 50s. High temperatures
on Wednesday are generally expected to be similar to those from
Tuesday. An upper trough passing over the Central Plains may result
in increased rain and storm chances Wednesday afternoon into
Wednesday night across the forecast area.

&&

.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Saturday)
Issued at 1212 AM CDT Fri Oct 6 2023

VFR conditions are expected throughout the TAF period. An upper
level disturbance moving across the area will bring in lower
ceilings overnight and early Friday morning, with CIGs around 12k
ft lowering to around 7k ft around sunrise. Cannot rule out a
stray shower over the TAF sites this morning, but confidence is
too low to include VCSH at this time. Clouds are expected to
quickly clear out by mid to late morning.

Winds: Expect winds to become northwesterly this morning, with
sustained winds of 15-25 kts and gusts quickly increasing to
30-35 kts from around sunrise and lasting through mid- afternoon.
Gusts will gradually diminish late in the afternoon, with light
winds returning during the evening.

&&

.FIRE WEATHER...
Issued at 302 PM CDT Thu Oct 5 2023

Fire weather concerns will increase on Friday despite cooler
temperatures. Winds across the area will be at least 20 mph early in
the afternoon with gusts of 30 to 40 mph. Winds will decrease as the
afternoon progresses. Relative humidity values of 20 percent or less
are expected Friday afternoon across southwestern portions of the
forecast area. The driest counties will be Rooks, Phillips, Furnas,
and Gosper. Much of the area south and west of the Tri-Cities will
experience humidity values of 25 percent or less. Despite the timing
of highest winds and lowest humidity values not necessarily being
the same, some areas may experience an hour or two of critical fire
weather conditions.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...Freeze Watch from late tonight through Saturday morning for
     NEZ039>041-046>049-060>064-072>077-082>087.

KS...Freeze Watch from late tonight through Saturday morning for
     KSZ005>007-017>019.

&&

DISCUSSION...Schuldt
AVIATION...Hickford
FIRE WEATHER...Schuldt
Hazardous weather outlook, Oct 5, 3:15 PM CDT, 11 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
315 PM CDT Thu Oct 5 2023

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
062015-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
315 PM CDT Thu Oct 5 2023

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Northwest winds may gust up to 40 MPH Friday morning and early
afternoon.

These strong winds combined with a push of very dry air will lead
to near critical or even critical fire weather conditions on
Friday, especially southwest of a line from Kearney to Hastings
to Hebron.

Sub-freezing temperatures are likely for most of the area Friday
night. A Freeze Watch is in effect for the entire area. Please
refer to that product for more specific information.

Patchy frost is possible across portions of the outlook area
Saturday, Sunday, and Monday nights.

There is a low chance for thunderstorms Wednesday evening and
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 6, 2:55 AM CDTFreeze WarningGIDJewell, Mitchell, Osborne, Phillips, Rooks, Smith30 hr

Nearby

Red Flag Warnings in Kansas, 2023Red Flag Warnings in Nebraska, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.